Three months after the Joint Commission released its last sentinel-event alert regarding pediatrics medication safety, 14 infants in Christus Spohn Hospital Corpus Christi-South received overdoses of the blood thinner heparin.
While the commission claims its guidelines offer concrete actions hospitals can take to prevent mistakes, whether recommendations or accrediting standards lead to effective change remains unclear. In its latest sentinel-event alert on bad behavior, released last week, the commission said it wants hospitals to focus on maintaining definitive codes of conduct, although some executives are unsure that is enough motivation.
Similarly, the medication error alert has not led to significant changes in practice. While serious medication events are rare, they continue to happen because of a lack of standards, said Michael Cohen, president of the Institute of Safe Medication Practices. There is no standard way to administer heparin to infants, he said. The drug does not come in a standard pre-mixed package or dose; the pharmacists have to measure it themselves, he said. That leaves a window for errors, such as mathematical mistakes or picking up the wrong container, he said.
In April, the commission recommended hospitals use the metric system when weighing children to calculate dose requirements. Last week, Corpus Christi, Texas-based Christus Spohn Health System announced that it had discovered a mixing error in its pharmacy that led to the babies receiving up to 100 times the typical 1 milliliter dose of heparin for infants in the Neonatal Intensive Care Unit at the south hospital. Two of the babies, a set of twins, have since died, but their deaths were not believed to be directly linked to the overdose, according to a spokeswoman. The commission is reviewing the case and Christus Spohn is conducting an internal investigation.
The commissions alert on children medication errors followed a Pediatrics journal report that found that more than 540,000 children annually receive overdoses or experience adverse effects from medications.
The commission views its sentinel-event alert program as a chance to address a variety of key topics to the public, not just accredited facilities, said physician Peter Angood, vice president and chief patient safety officer. That allows us to have a broader audience.
This is the most recent high-profile incident of heparin overdoses among infants. Last year, Cedars-Sinai Medical Center in Los Angeles administered 1,000 times the intended dose of the blood thinner to actor Dennis Quaids infant twins. In 2006, heparin overdoses killed three babies at an Indianapolis hospital.